You are here:

Birth Control/Monthly period on Seasonique


Hi, I am 44 and have been taking Seasonique for six years. My doctor recommended skipping the placebos and for most of the time I've been taking them I have only two instances of breakthrough bleeding each year. But recently--for the past three months--I've gone back to having a period every month. I never miss pills and I take them at roughly the same time every day.

The only thing that's changed is that I've been dieting and exercising--I've gone from a pretty unhealthy diet to controlling my sugar intake and replacing simple carbs with whole grains, and I now exercise 30 minutes a day, where before I rarely exercised.

Is it normal to have a sudden change in the menstrual cycle while taking Seasonique, even though it's worked very predictably for the last six years? Could it be related to diet and exercise or the fact that I'm perimenopausal?

I just had a normal pap smear and negative HPV test, and last August I had a transvaginal ultrasound that came back normal, if that's useful.

Thanks in advance.

It's not unusual for women on the pill for prolonged periods to develop bleeding of one pattern or another.  I don't know why, except that it's likely related to the very thin uterine lining that the pill can produce.
If it's minor bleeding, you can usually ignore it.
If it is more than minor, or if it continues, it's usually best to stop the pill for 4 days, let the period come, then re-start the pill.
If you continue to have more bleeding than you like, it may be helpful to stop the pill for a month or so, then re-start.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.